A 64-year-old gentleman with no significant past medical history while traveling in South Africa developed gastroenteritis and myalgias. His symptoms resolved within a few days with hydration, however, he developed involuntary synchronous twitches of his right shoulder and occasionally face, occurring up to 30 times per minute. These symptoms were associated with occasional feelings of a “lump in the throat”, a “chill up the neck”, and disruption of train of thought. Four weeks later, after having returned to the United States and having stopped atovaquone/proguanil, taken for malaria prophylaxis, he experienced two witnessed episodes of sudden loss of consciousness (LOC), causing him to fall to the floor. He immediately regained consciousness with no clear postictal symptoms. Past medical and family history was unremarkable.
Physical examination revealed a healthy middle-aged white man with no carotid bruit or cardiac murmur. Mental status was alert and oriented, without aphasia. Neurological examination was normal. Brain MRI, three weeks after initial LOC, was interpreted as normal at another facility; however, upon retrospective review the left hippocampus and bilateral frontal lobes were felt to be hyperintense on FLAIR images with associated reduced diffusion of the frontal lobes (). Subsequent EEG demonstrated multiple seizures lasting seconds to minutes, arising from the left anterior temporal lobe (). The patient was started on oral levetiracetam 500 mg BID for complex partial seizures (CPS) because in our practice (D.C.E) we have found it provides protection against partial complex and generalized seizures with an improved side effect profile compared to alternative medication choices.
Figure 1 MR imaging of the medial temporal and frontal lobes of the brain three weeks after onset of seizure activity. A–C) Coronal FLAIR, axial FLAIR, and diffusion images demonstrates hyperintensity within the left hippocampus (arrows) without associated (more ...)
EEG three weeks after initiation of seizure activity demonstrates complex partial seizure activity in the left temporal lobes with slowing in the left frontal regions.
Over the next six weeks his CPS activity continued to progress; having up to 25 episodes per day despite titration of levetiracetam to 1500 mg BID, therefore, oral lamotrigine introduced 6 weeks after the initiation of symptoms and rapidly titrated up to 200 mg BID. Follow up brain MRI, two months after the start of seizure activity, was grossly abnormal with enlargement of the left greater than right hippocampus () with increased bifrontal and medial temporal lobe hyperintensities on FLAIR images. Chest, abdomen, and pelvic CT scan showed no evidence of malignancy. A lumbar puncture revealed seven white blood cells (1% polys, 83% lymphs, 16% monos) with mildly elevated protein (56 mg/dL, normal 15–45 mg/dL) and negative cytology. IgG index and oligoclonal band analysis were not performed.
Figure 3 Pre and post immunotherapy follow up MR imaging. A–C) Pre immunotherapy follow up coronal and axial FLAIR MR imaging eight weeks after initiation of seizure activity shows progression (from the initial MRI at three weeks) of hyperintensity and (more ...)
Four months after seizure onset, despite continued medical treatment, he continued to have multiple daily seizures and development of worsening short-term memory and emotional lability; crying and becoming angry. Due to clinical symptoms and abnormal MRI the diagnosis of anti-VGKC limbic encephalitis was considered. Serum was tested for anti-voltage-gated potassium-channel antibody levels, which were found to be elevated at 812 pmol/L (normal <150pmal/L; Athena Diagnostics, Inc. Worcester, MA).
Approximately five months after the first LOC episode all seizure activity ceased following the continued medical treatment with concurrent administration of prednisone 60 mg QOD and three courses of intravenous immunoglobulin (IVIg) 30 grams (0.4 grams/kg/day) daily for five days. Treatment with IVIg and prednisone was initiated because of worsening clinical symptoms concerning for limbic encephalitis in the setting of positive anti VGKC antibody levels. No validated treatment regiment currently exist for this disorder, however, the current literature advocates treatment directed at negating the presumed immune-mediated etiology (Buckley et al., 2001
; Geschwind, 2008
; Hart, 2002
; Pozo-Rosich, 2003
; Thieben, 2004
; Vincent, 2004
; Urbach, 2006
Over the next seven months he was maintained on lamotrigine and levetiracetam while being tapered off prednisone. Tapering of prednisone was done slowly because the patient had dramatically improved following its initiation, we did not want his symptoms to relapse, and we were unable to identify a standardized therapy regiment published in the literature to guide us in the tapering of this medication. Follow-up MRI of the brain ten months after clinical improvement following treatment with immunotherapy and fourteen month after the initiation of symptoms showed partial resolution of FLAIR hypertintensity (). Twenty four months following the sudden onset of seizure activity the patient remained clinically and electrographically seizure free. Due to the patient's significant clinical improvement and monetary concerns, we have not obtained repeat post-therapy VGKC antibody levels.